Alert archive / Virginia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 244, NWS Blacksburg, VA

August 17, 2016Carroll County, City of Galax, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 17, 2016, 1:37 PM EDT for Carroll County, City of Galax, Virginia. It was in force for 68 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2016, 1:37 PM EDT (17:37 UTC)
Expired
Aug 17, 2016, 2:45 PM EDT
In force
68 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Carroll County, VA, City of Galax, VA

The radar

The Roanoke radar (KFCX), 53 km from the middle of the area, began a volume at 17:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 1:38 PM EDTTSTM WND DMG5 E Fries, VALARGE OAK TREE BLOWN DOWN, ALONG WITH A LARGE LIMB FROM ANOTHER TREE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.6 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2016-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 797 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2016-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
797 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1159 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

100 
WUUS51 KRNK 171737
SVRRNK
VAC035-640-171845-
/O.NEW.KRNK.SV.W.0244.160817T1737Z-160817T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
137 PM EDT WED AUG 17 2016

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  THE CENTRAL CITY OF GALAX IN SOUTHWESTERN VIRGINIA...
  CARROLL COUNTY IN SOUTHWESTERN VIRGINIA...

* UNTIL 245 PM EDT

* AT 137 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER WOODLAWN...
  MOVING EAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  GALAX...
  HILLSVILLE...
  FANCY GAP...
  GLADESBORO...
  AND WOODLAWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR DAMAGING WINDS...AS WELL AS DEADLY CLOUD TO
GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3664 8090 3665 8091 3664 8092 3681 8090
      3684 8077 3683 8056 3676 8051 3672 8049
      3665 8052 3664 8054 3665 8056 3666 8059
      3662 8062 3662 8085
TIME...MOT...LOC 1737Z 271DEG 13KT 3673 8087 

HAIL...<.75IN
WIND...60MPH
 
$$

JJM
4 follow-up statements
223 
WWUS51 KRNK 171756
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
156 PM EDT WED AUG 17 2016

VAC035-640-171845-
/O.CON.KRNK.SV.W.0244.000000T0000Z-160817T1845Z/
CITY OF GALAX VA-CARROLL VA-
156 PM EDT WED AUG 17 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR
CENTRAL CARROLL COUNTY AND THE CENTRAL CITY OF GALAX...

AT 155 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER WOODLAWN...
MOVING EAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
GALAX...
HILLSVILLE...
FANCY GAP...
GLADESBORO...
AND WOODLAWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR DAMAGING WINDS...AS WELL AS DEADLY CLOUD TO
GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3664 8090 3665 8091 3664 8092 3671 8091
      3677 8081 3683 8073 3683 8056 3676 8051
      3672 8049 3665 8052 3664 8054 3665 8056
      3666 8059 3662 8062 3662 8085
TIME...MOT...LOC 1755Z 271DEG 13KT 3673 8079 

HAIL...<.75IN
WIND...60MPH
 
$$

JJM
190 
WWUS51 KRNK 171809
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
209 PM EDT WED AUG 17 2016

VAC640-171819-
/O.CAN.KRNK.SV.W.0244.000000T0000Z-160817T1845Z/
CITY OF GALAX VA-
209 PM EDT WED AUG 17 2016

...THE SEVERE THUNDERSTORM WARNING FOR 
THE CENTRAL CITY OF GALAX IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3664 8090 3672 8084 3674 8076 3683 8062
      3683 8056 3676 8051 3672 8049 3665 8052
      3664 8054 3665 8056 3666 8059 3662 8062
      3662 8085
TIME...MOT...LOC 1809Z 271DEG 13KT 3673 8073 

$$

VAC035-171845-
/O.CON.KRNK.SV.W.0244.000000T0000Z-160817T1845Z/
CARROLL VA-
209 PM EDT WED AUG 17 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR
CENTRAL CARROLL COUNTY...

AT 209 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER HILLSVILLE...
MOVING EAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
HILLSVILLE...
FANCY GAP...
GLADESBORO...
WOODLAWN...
AND LAUREL FORK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR DAMAGING WINDS...AS WELL AS DEADLY CLOUD TO
GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3664 8090 3672 8084 3674 8076 3683 8062
      3683 8056 3676 8051 3672 8049 3665 8052
      3664 8054 3665 8056 3666 8059 3662 8062
      3662 8085
TIME...MOT...LOC 1809Z 271DEG 13KT 3673 8073 

HAIL...<.75IN
WIND...60MPH
 
$$

JJM
146 
WWUS51 KRNK 171818
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
218 PM EDT WED AUG 17 2016

VAC035-171845-
/O.CON.KRNK.SV.W.0244.000000T0000Z-160817T1845Z/
CARROLL VA-
218 PM EDT WED AUG 17 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR
SOUTHEASTERN CARROLL COUNTY...

AT 218 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER GLADESBORO...
MOVING EAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
FANCY GAP...
GLADESBORO...
PIPERS GAP...
AND LAUREL FORK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR DAMAGING WINDS...AS WELL AS DEADLY CLOUD TO
GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3665 8085 3668 8078 3671 8070 3679 8058
      3683 8056 3676 8051 3672 8049 3665 8052
      3664 8054 3665 8056 3666 8059 3662 8062
      3662 8085
TIME...MOT...LOC 1818Z 271DEG 13KT 3673 8069 

HAIL...<.75IN
WIND...60MPH
 
$$

JJM
324 
WWUS51 KRNK 171839
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
239 PM EDT WED AUG 17 2016

VAC035-171849-
/O.EXP.KRNK.SV.W.0244.000000T0000Z-160817T1845Z/
CARROLL VA-
239 PM EDT WED AUG 17 2016

...THE SEVERE THUNDERSTORM WARNING FOR 
SOUTHEASTERN CARROLL COUNTY WILL EXPIRE AT 245 PM EDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAS EXITED THE WARNED AREA. THEREFORE...THE WARNING WILL
BE ALLOWED TO EXPIRE.  HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS
THUNDERSTORM.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3665 8085 3668 8078 3671 8070 3679 8058
      3683 8056 3676 8051 3672 8049 3665 8052
      3664 8054 3665 8056 3666 8059 3662 8062
      3662 8085
TIME...MOT...LOC 1839Z 271DEG 13KT 3673 8060 

$$

JJM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 7:15 AM EDT, 6 hours 22 minutes earlier.

Area forecast discussion, Aug 17, 7:15 AM EDT, 6 hours 22 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
715 AM EDT Wed Aug 17 2016

.SYNOPSIS...
High pressure centered over the western Atlantic will continue to
provide a moist southwest flow of warm and humid air across the
region today. A weak cold front will drift southeast from the
Ohio Valley tonight and Thursday before stalling just south of
the area on Friday. This boundary will dissipate across the
Carolinas by the end of the week ahead of another cold front that
will approach from the northwest during the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 250 AM EDT Wednesday...

Strong upper ridge extending across the area from offshore will
gradually begin to weaken over the next 24 hours as subtle height falls
take shape to the south of passing Great Lakes 500 mb troffiness. This
should allow a faint surface cold front to drift toward the region
from the northwest this afternoon/tonight although a bit slower
than previous. Added shortwave energy rippling along the boundary
from the west should also act to aid weak lift espcly later today
mountains where models show best low level moisture convergence
under diffluence aloft. This in conjunction with lingering but
rather weak southwest flow should result in better convective coverage
west, with initial development southern Blue Ridge per heating
after any current early morning isolated convection fades, then
moreso far west just ahead of the front and under the wave aloft.
However the mid level flow remains marginal for widespread strong
storms, although enough decent instability/high pwats under
unidirectional flow enough to support bands/clusters of deeper
convection as seen off the Cams ensemble.

Also appears storms could jump east into better CAPES within the
eastern lee trough late espcly if can organize better outflow out
west. This a bit more uncertain so will leave likely pops west
today and high chances east of the Blue Ridge for now. Given
potential for a few slow moving bands could see some training of
storms and given high moisture content potential for heavy rain
exists although threat appears too isolated to pin down a watch
area at this point. Thus only mentioning in the HWO for now along
with the isolated severe threat. High temps not quite as hot as
previous days per earlier clouds/convection, but still likely
topping 90 east, and mid/upper 80s west, pending more widespread
shra/tsra which looks shortly after midday mountains.

Front likely dangles just north of the area overnight with the low
level flow turning more westerly in the wake of the passing shortwave
during the evening. Expect ongoing deeper convection to persist longer
this evening under more support aloft and residual eastern instability
as convection heads east off the ridges. Thus maintaining some decent
chance to low likely pops through midnight before tapering as the
impulse passes and the boundary layer stabilizes. However appears
lingering westerly flow to keep some weak convergence going west
where will hold onto chance pops through late tonight and cut to
isolated or less by daybreak in the east. Lows again similar to
many of the past few with 60s mountains to lower 70s east.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
As of 300 AM EDT Wednesday...

A slow moving frontal boundary will drift southeast across the
mountains Thursday, linking up with a lee trough over the piedmont
by the evening. Some models have this boundaries stalling and
remaining over the piedmont into Friday. A few models are pushing
this boundary south into northern North Carolina. It is crucial to
know where this boundary resides over the next couple of days to
know where to place the higher PoPs. As short waves track along this
boundary, scattered light showers will pass north while moderate
showers and thunderstorms track east, south of this line. Cloud
cover may be extensive Thursday morning to limit severe potential,
but the stronger storms will be to the south. For now, will place
the higher chance PoPs (40-50%) along and south of the Virginia-
North Carolina border, 20-30% north. If a fair amount of strong
convection forms Thursday, they may help drive this boundary farther
south on Friday. Temperatures will be somewhat cooler and a west
wind will help lower humidity level, at least for a day. An upper
level trough begins to track across the northern plains Saturday
allow heights to increase over the region again. Isolated to
scattered showers and thunderstorms will once again pepper the area
this weekend.

Temperatures will warm to seasonal levels each afternoon while
remaining muggy with areas of fog each night.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 150 PM EDT Tuesday...

The central CONUS trough, will continue to deepen and head east.
Guidance yesterday was hinting at Sunday, but the latest guidance
has more of a Monday arrival time for its associated cold front into
our region. Anticipate a trend for increasing chances of
precipitation in advance this feature.

With lowering heights, and more cloud cover and precipitation,
temperatures will be slightly cooler Saturday through Monday as
compared to Thursday and Friday. Readings still will be slightly
above normal for this time of year, especially in regards to the low
temperatures. On Tuesday, anticipate cooler temperatures in the wake
of the cold front. Temperatures will be slightly below normal.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
As of 645 AM EDT Wednesday...

Still have a few showers along the KMKJ-KLWB corridor that should
finally dissipate as they move east during the next hour.
Otherwise fog has remained limited to areas mainly southwest of
the taf locations given more clouds over the west and light mixing
along the ridges. Could still see a period of lower MVFR
cigs/vsbys, espcly around KLWB/KBCB through mid morning before
things mix out to VFR across the region this morning. May also
need to include a VCSH around KBLF/KLWB pending release coverage.

Otherwise a weak surface cold front to the northwest will
gradually drift southeast toward the region later today allowing
better moisture convergence espcly mountains during the afternoon.
As such will see an uptick in storms this afternoon mainly Blue
Ridge west as guidance has again delayed development down a bit
given slowness of the boundary to shift east. Thus included more
in the way of prevailing MVFR in tsra at both KBLF/KLWB Wednesday
afternoon, and shra with vcts for now at KROA/KBCB, while slowing
down timing a little. Also things appear slower to develop out
east where more isolated nature to convection still supports only
a VCTS mention at KLYH/KDAN for now. As storms evolve this
afternoon will fine tune the forecast, amending as necessary. With
high moist environment storms will bring MVFR to IFR conditions if
they move over an airport along with gusty winds in spots.

Showers and storms look to linger into late this evening as a weak
disturbance crosses the region so including either a VCSH or
prevailing MVFR/VFR in shra until around midnight. Once convection
fades should see more in the way of fog overnight espcly where
heavier rainfall occurred earlier. However the degree of lingering
cloud cover a bit iffy in regards to dense fog formation, but
think the valleys including KLWB/KBCB have a better shot at LIFR
overnight, with MVFR or worse in spots pending earlier rainfall.

Extended aviation discussion...

For Thursday and beyond, the area of high pressure along the
southeast Atlantic coast is expected to weaken. This will allow a
frontal system to begin moving south into the region, resulting
in an increased coverage of showers/thunderstorms with attendant
periods of MVFR to IFR cigs/vsbys. Early morning low clouds and
fog will likely be on the increase also. Friday will offer the
best break in this pattern with the better probability of
precipitation moving into North Carolina. Confidence is medium to
low on this short-lived drier weather. The chance of showers and
thunderstorms returns on Saturday into Sunday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS/JH
NEAR TERM...JH
SHORT TERM...RCS
LONG TERM...DS
AVIATION...AMS/JH/WP
Hazardous weather outlook, Aug 17, 3:55 AM EDT, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
355 AM EDT WED AUG 17 2016

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-180800-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
355 AM EDT WED AUG 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

A FEW STRONG TO ISOLATED SEVERE THUNDERSTORMS COULD OCCUR INTO
THIS EVENING WITH DAMAGING WINDS THE PRIMARY THREAT. IN ADDITION
VERY HEAVY RAINFALL MAY BE ENOUGH TO PRODUCE LOCALIZED FLOODING
WHERE THE STRONGER STORMS PERSIST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 17, 12:32 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1232 PM EDT WED AUG 17 2016

NCZ018-171700-
WATAUGA-
1232 PM EDT WED AUG 17 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
WATAUGA COUNTY...

AT 1231 PM EDT...STRONG THUNDERSTORMS PRODUCING HEAVY DOWNPOURS WERE
CLUSTERED OVER GRANDFATHER MOUNTAIN STATE PARK...MOVING NORTHEAST AT
10 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BOONE...
BLOWING ROCK...
DEEP GAP...
FOSCOE...
AND TODD.

THIS INCLUDES APPALACHIAN STATE UNIVERSITY.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS SLOW MOVING STORM...AND
MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3633 8161 3627 8157 3628 8155 3624 8148
      3620 8146 3614 8150 3612 8154 3612 8171
      3611 8181 3616 8183 3619 8185 3619 8186
TIME...MOT...LOC 1631Z 243DEG 7KT 3611 8178

JJM
Special weather statement, Aug 17, 12:43 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1243 PM EDT WED AUG 17 2016

VAZ015-016-171715-
CARROLL-GRAYSON-
1243 PM EDT WED AUG 17 2016

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN GRAYSON AND WEST CENTRAL CARROLL COUNTIES...

AT 1242 PM EDT...A STRONG THUNDERSTORM PRODUCING HEAVY RAINFALL WAS
LOCATED OVER SPRING VALLEY...MOVING NORTHEAST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FRIES...
BYLLESBY...
AND SPRING VALLEY.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS SLOW MOVING STORM...AND
MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3667 8106 3672 8109 3682 8094 3671 8087
      3669 8093
TIME...MOT...LOC 1642Z 243DEG 7KT 3673 8103

JJM
Special weather statement, Aug 17, 12:52 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1252 PM EDT WED AUG 17 2016

NCZ001-002-019-171715-
WILKES-ASHE-ALLEGHANY-
1252 PM EDT WED AUG 17 2016

...A STRONG THUNDERSTORM WILL AFFECT
NORTH CENTRAL WILKES...SOUTHWESTERN ALLEGHANY AND SOUTHEASTERN ASHE
COUNTIES IN NORTHWESTERN NORTH CAROLINA...

AT 1251 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER GLENDALE
SPRINGS...MOVING NORTHEAST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
LAUREL SPRINGS...
GLENDALE SPRINGS...
MC GRADY...
SCOTTVILLE...
AND DOUGHTON PARK.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS SLOW MOVING STORM...AND
MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3628 8137 3639 8144 3654 8128 3638 8113
TIME...MOT...LOC 1651Z 243DEG 7KT 3636 8139

JJM
Special weather statement, Aug 17, 12:58 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1258 PM EDT WED AUG 17 2016

NCZ018-171730-
WATAUGA-
1258 PM EDT WED AUG 17 2016

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN WATAUGA COUNTY...

AT 1257 PM EDT...A STRONG SLOW MOVING THUNDERSTORM WAS LOCATED NEAR
GRANDFATHER MOUNTAIN STATE PARK...MOVING NORTHEAST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BOONE...
BLOWING ROCK...
DEEP GAP...
BLOWING ROCK IN CALDWELL COUNTY...
AND AHO.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3621 8164 3626 8152 3624 8148 3623 8147
      3620 8146 3618 8148 3614 8150 3612 8154
      3612 8171 3611 8181
TIME...MOT...LOC 1657Z 243DEG 7KT 3609 8177

JJM
Special weather statement, Aug 17, 1:13 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
113 PM EDT WED AUG 17 2016

NCZ001-002-019-171800-
WILKES-ASHE-ALLEGHANY-
113 PM EDT WED AUG 17 2016

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN WILKES...WESTERN ALLEGHANY AND SOUTHEASTERN ASHE
COUNTIES IN NORTHWESTERN NORTH CAROLINA...

AT 112 PM EDT...A STRONG SLOW MOVING THUNDERSTORM WAS LOCATED NEAR
GLENDALE SPRINGS...MOVING EAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LAUREL SPRINGS...
WILBAR...
TRAPHILL...
MC GRADY...
AND GLENDALE SPRINGS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS TRAINING
THUNDERSTORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3625 8133 3640 8145 3654 8122 3634 8100
TIME...MOT...LOC 1712Z 249DEG 12KT 3635 8133

JJM
Special weather statement, Aug 17, 1:15 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
115 PM EDT WED AUG 17 2016

VAZ012-015-016-171745-
WYTHE-CARROLL-GRAYSON-
115 PM EDT WED AUG 17 2016

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN GRAYSON...SOUTHEASTERN WYTHE AND NORTHWESTERN CARROLL
COUNTIES AND THE CITY OF GALAX...

AT 115 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER FRIES...MOVING
EAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GALAX...
HILLSVILLE...
FRIES...
IVANHOE...
AND WOODLAWN.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS TRAINING STORM...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3664 8104 3680 8110 3689 8084 3670 8072
      3666 8086
TIME...MOT...LOC 1715Z 249DEG 12KT 3675 8098

JJM

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 8:37 PM EDTSpecial Weather StatementRNKBath23 min
Aug 16, 8:49 PM EDTSpecial Weather StatementRNKBland, Giles26 min
Aug 16, 9:00 PM EDTSpecial Weather StatementRNKBath45 min
Aug 16, 9:04 PM EDTSpecial Weather StatementRNKAlleghany, Craig, City of Covington41 min
Aug 16, 9:06 PM EDTSpecial Weather StatementRNKCraig, Roanoke39 min
Aug 16, 9:47 PM EDTSpecial Weather StatementRNKCraig, Roanoke28 min
Aug 17, 12:43 PM EDTSpecial Weather StatementRNKCity of Galax32 min
Aug 17, 1:15 PM EDTSpecial Weather StatementRNKCity of Galax30 min
Aug 17, 2:23 PM EDTSpecial Weather StatementRNKFloyd52 min
Aug 17, 2:30 PM EDTSpecial Weather StatementRNKCity of Radford45 min
Aug 17, 3:24 PM EDTSpecial Weather StatementRNKFranklin36 min
Aug 17, 3:39 PM EDTSpecial Weather StatementRNKHenry, City of Martinsville66 min
Aug 17, 3:43 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Patrick, Pittsylvania, City of Martinsville62 min
Aug 17, 3:48 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin57 min
Aug 17, 4:15 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Botetourt, Campbell, Rockbridge, City of Lynchburg60 min
Aug 17, 4:35 PM EDTSpecial Weather StatementRNKCharlotte55 min
Aug 17, 4:50 PM EDTSpecial Weather StatementRNKPittsylvania, City of Danville55 min
Aug 17, 5:03 PM EDTSevere Thunderstorm WarningRNKCampbell, Charlotte, Halifax, Pittsylvania, City of Danville72 min
Aug 17, 5:27 PM EDTSpecial Weather StatementRNKBath63 min
Aug 17, 5:31 PM EDTSpecial Weather StatementRNKSmyth59 min
Aug 17, 5:44 PM EDTSevere Thunderstorm WarningRNKBath23 min
Aug 17, 6:17 PM EDTSpecial Weather StatementRNKCumberland28 min
Aug 17, 6:34 PM EDTSpecial Weather StatementRNKBland, Giles, Montgomery, Pulaski, City of Radford56 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.